Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

July 18, 2016Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 18, 2016, 11:21 PM MDT for Blaine County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 11:21 PM MDT (05:21 UTC)
Expired
Jul 19, 2016, 12:15 AM MDT
In force
54 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Great Falls radar (KTFX), 156 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS85 KTFX 190521
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1121 PM MDT MON JUL 18 2016
 
MTZ011-013-047-190615-
HILL MT-BLAINE MT-CHOUTEAU MT-
1121 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOUTEAU...WEST
CENTRAL BLAINE AND SOUTHEASTERN HILL COUNTIES UNTIL 1215 AM MDT...

AT 1120 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ABOUT 10 MILES SOUTH OF ST. PIERRE...OR 15 MILES EAST
OF BIG SANDY...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PARKER SCHOOL...BONEAU...SANGREY...ST. PIERRE...AGENCY...AZURE...
LOHMAN...ROCKY BOY...CLEVELAND AND LLOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4798 10982 4813 11009 4864 10943 4829 10887
TIME...MOT...LOC 0520Z 240DEG 32KT 4810 10979 

$$

MPJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 18, 9:09 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 9:09 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
909 PM MDT MON JUL 18 2016

.UPDATE...
Updated forecast this evening for thunderstorms moving through.
Expect a few new thunderstorms to develop before Midnight,
especially south of Great Falls. We will issue another update
around Midnight. Brusda

&&

.AVIATION...UPDATED 1745Z.

The air mass will become quite unstable this afternoon along and
north of a KHLN-KLWT line. An upper level disturbance moving through
southwest flow aloft will help develop afternoon thunderstorms over
the western mountains by mid-afternoon. These storms will move
northeast during the late afternoon and evening. Very strong and
gusty winds are expected near thunderstorms. VFR conditions
will prevail through the next 24 hours.

&&

.PREV DISCUSSION...
/ISSUED 300 PM MDT MON JUL 18 2016/

Tonight through Wednesday...Water vapor pics indicate a low pressure
trof along the West Coast with southwest flow aloft over Central and
Southwest Montana. The air mass is unstable although convective
temperatures are quite high. A weak disturbance moving through the
flow aloft will help initiate late afternoon convection but an
associated cold front will bring much drier and stable air into the
zones this evening. Conditions will remain more stable across the
zones Tuesday...most unstable region will be across the northeast
zones. Anticyclonic curvature of flow aloft will be in place
Tuesday. It will be flattened Wednesday as a shortwave moves through
the flow but dry conditions will make any convection difficult.
Zelzer

Wednesday night through Monday...Overall an upper level ridge of
high pressure will reside over the region on Wednesday, with the
GFS/EC progging a weak upper level trof moving through the region
Thursday into Friday. As a result, a few thunderstorms are
possible over North Central MT Thu/Fri, but the upper level ridge
rebuilds over the region for Sat through Mon. As a result, mostly
dry conditions are expected over the weekend and into early next
week. Afternoon temperatures will be near to slightly above normal
through the entire extended period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  54  87 /  30  10  10  20
CTB  51  82  51  81 /  50  10  10  10
HLN  57  92  59  89 /  30  10  10  10
BZN  51  92  52  90 /  10  10  10  10
WEY  45  80  45  79 /   0   0   0   0
DLN  52  89  51  86 /  10   0  10  10
HVR  58  91  57  86 /  30  10  10  10
LWT  56  89  55  86 /  30  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 18, 10:07 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1007 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             12 WSW CUT BANK         48.60N 112.58W
07/18/2016  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL BUT THEY DID FIND A FEW QUARTER
            SIZE HAIL STONES.

&&

BRUSDA
Special weather statement, Jul 18, 10:34 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1034 PM MDT MON JUL 18 2016

MTZ013-190515-
CHOUTEAU MT-
1034 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOUTEAU COUNTY
UNTIL 1115 PM MDT...

AT 1033 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF FORT BENTON...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY AND VIRGELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4777 11039 4789 11052 4828 10997 4801 10957
TIME...MOT...LOC 0433Z 229DEG 39KT 4788 11035

MARTIN
Local storm report, Jul 18, 10:38 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1038 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     1 S WINIFRED            47.55N 109.38W
07/18/2016  M58 MPH          FERGUS             MT   MESONET

            58 MPH WIND GUST WHEN THE STORM WENT THROUGH.

&&

BRUSDA
Special weather statement, Jul 18, 10:47 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1047 PM MDT MON JUL 18 2016

MTZ009-010-190530-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
1047 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 1130 PM MDT...

AT 1047 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTH OF NORTH BROWNING...OR 33 MILES NORTHWEST OF CUT BANK...
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.

LAT...LON 4899 11288 4900 11245 4876 11305 4888 11322
      4901 11303
TIME...MOT...LOC 0447Z 229DEG 29KT 4884 11299

MARTIN
Local storm report, Jul 18, 11:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             CUT BANK                48.63N 112.33W
07/18/2016  E0.25 INCH       GLACIER            MT   PUBLIC

            PEA SIZE HAIL FALLING IN THE CUT BANK AREA.

&&

BRUSDA
Special weather statement, Jul 18, 11:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1121 PM MDT MON JUL 18 2016

MTZ011-013-047-190615-
HILL MT-BLAINE MT-CHOUTEAU MT-
1121 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOUTEAU...WEST
CENTRAL BLAINE AND SOUTHEASTERN HILL COUNTIES UNTIL 1215 AM MDT...

AT 1120 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS ABOUT 10 MILES SOUTH OF ST. PIERRE...OR 15 MILES EAST
OF BIG SANDY...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PARKER SCHOOL...BONEAU...SANGREY...ST. PIERRE...AGENCY...AZURE...
LOHMAN...ROCKY BOY...CLEVELAND AND LLOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4798 10982 4813 11009 4864 10943 4829 10887
TIME...MOT...LOC 0520Z 240DEG 32KT 4810 10979

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:04 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher41 min
Jul 18, 6:43 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin47 min
Jul 18, 7:13 PM MDTTornado WarningTFXJudith Basin17 min
Jul 18, 7:30 PM MDTTornado WarningTFXJudith Basin18 min
Jul 18, 7:46 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin44 min
Jul 18, 8:17 PM MDTSpecial Weather StatementTFXPondera43 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus45 min
Jul 18, 8:44 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jul 18, 9:02 PM MDTSpecial Weather StatementTFXGlacier58 min
Jul 18, 9:13 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus50 min
Jul 18, 10:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jul 18, 10:47 PM MDTSpecial Weather StatementTFXGlacier43 min
Jul 18, 11:02 PM MDTSevere Thunderstorm WarningTFXGlacier28 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.